Georgia, 2016Damaging Wind in Georgia, May 29, 2016
May 29, 2016 · NWS FFC · 1 event in 1 county or zone
Strong daytime heating resulted in a moderately unstable airmass across portions of North Georgia with an isolated severe thunderstorm producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong daytime heating resulted in a moderately unstable airmass across portions of North Georgia with an isolated severe thunderstorm producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 29, 2:19 PM EST, 4 hours 11 minutes earlier.
Area forecast discussion, May 29, 2:19 PM EST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
319 PM EDT SUN MAY 29 2016
.SHORT TERM /Tonight through Monday Night/...
Tropical Depression Bonnie is now inland, just northwest of
Charleston SC. Light rain and associated cirrus shield has eroded
across east-central GA this afternoon, but has left a fairly well-
defined north-south oriented differential heating zone across the
area. Within this zone...low level convergence helping to generate
and support scattered showers, especially between Covington and
Macon. Expect this to continue through the afternoon with ongoing
surface heating. Not expecting any major impacts with convection
aside from occasional cloud to ground lightning, locally heavy
rain, and brief wind gusts to 35 mph.
Tonight...Loss of heating should taper any convection across the
area as TD Bonnie meanders north/east, just inland along the SC
coast. Temps will gradually cool back into the 70s this evening with
overnight lows similar to this morning /generally in the 60s/.
Memorial Day...the area remains sandwiched between "Bonnie" and a
weak upr ridge extending from the Lower MS Valley to the Ohio
Valley. Daytime heating and weak energy rotating south/west from
the upr low associated with Bonnie could spark a few afternoon
showers/storms, but most areas will remain dry and warm. Abundant
sunshine expected for the first part of the day will allow temps
to warm quickly into the lwr-mid 80s by midday.
DJN.83
.LONG TERM /Tuesday through Sunday/...
Extended forecast trends look good with best rain chances Friday and
through the weekend. Have made minor adjustments to late extended
QPF (Day 7) to account for latest model trends. Have also gone ahead
and drawn far north Georgia in the likely pop region for Friday
afternoon which now has better neighbor consistency. Model
uncertainty for Day 6 (Friday) is relatively low, and confidence is
fairly high likely pops are necessary for the pattern. Otherwise
only small adjustments were made to temperatures and dew points.
31
&&
.AVIATION...
18Z Update...Mainly VFR conditions expected to prevail through
tomorrow /Monday/ morning at all TAF sites in north/central GA.
Watching a few -SHRA develop between Covington and Macon, moving
south. Could influnce MCN in the next few hours, hence the TEMPO.
Otherwise, pop-up showers/isold tstms expected through sunset this
evening. Outflow from rain shield associated with TD Bonnie, plus
developing convection will likely swing winds around to NE over
ATL between 22-02z. Winds expected to shift back around to NW
tomorrow mrng. Few-Sct cumulus develop by 17z but little to no
convection expected.
//ATL Confidence...18Z Update...
Medium on wind direction.
High all other elements.
DJN.83
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 62 90 65 88 / 20 20 10 20
Atlanta 67 88 69 87 / 10 20 5 20
Blairsville 60 83 60 83 / 20 20 10 30
Cartersville 63 88 62 89 / 20 20 5 20
Columbus 67 92 68 91 / 10 20 5 20
Gainesville 64 87 66 86 / 20 20 5 20
Macon 62 91 66 91 / 20 20 5 20
Rome 63 89 63 90 / 10 20 5 20
Peachtree City 61 89 63 88 / 10 20 5 20
Vidalia 65 90 69 90 / 10 20 10 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...DJN.83
LONG TERM....31
AVIATION...DJN.83
Hazardous weather outlook, May 29, 8:15 AM EST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
915 AM EDT SUN MAY 29 2016
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
915 AM EDT SUN MAY 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND
CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF NORTH AND EAST
CENTRAL GEORGIA THIS AFTERNOON AND EVENING. BRIEF WIND GUSTS TO 35
MPH ALONG WITH LOCALLY HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND
LIGHTNING WILL BE THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM CHANCES GRADUALLY INCREASE THROUGH THE WEEK AS A
MORE MOIST AND UNSTABLE AIRMASS RETURNS TO THE REGION. THE
GREATEST CHANCE FOR MORE WIDESPREAD DEVELOPMENT LOOKS TO BE
MAINLY AFTERNOON AND EVENING PERIODS OF THURSDAY INTO SATURDAY
AS A FRONTAL BOUNDARY APPROACHES THE STATE.
WEATHER HAZARDS EXPECTED...
THE PRIMARY HAZARDS FROM ANY THUNDERSTORMS WILL BE FREQUENT
LIGHTNING...GUSTY WINDS AND HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, May 29, 5:49 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
649 PM EDT SUN MAY 29 2016
GAZ034-045>048-292315-
DEKALB GA-NEWTON GA-GWINNETT GA-ROCKDALE GA-WALTON GA-
649 PM EDT SUN MAY 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEKALB...WESTERN
NEWTON...SOUTHERN GWINNETT...ROCKDALE AND WESTERN WALTON COUNTIES
UNTIL 715 PM EDT...
AT 648 PM EDT...A STRONG THUNDERSTORM WAS NEAR SNELLVILLE...OR 9
MILES NORTH OF CONYERS...MOVING SOUTH AT 5 MPH.
HAZARD...UP TO 40 MPH WIND...HEAVY RAIN...AND A FEW LIGHTNING
STRIKES.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
CONYERS...SNELLVILLE...LOGANVILLE...STONE
MOUNTAIN...LITHONIA...GEORGIA INTERNATIONAL HORSE PARK...LAKEVIEW
ESTATES...MOUNTAIN PARK... SNAPFINGER...ARABIA
MOUNTAIN...BELMONT...MILSTEAD...BIG HAYNES CREEK PARK...REDAN AND
ROSEBUD.
LAT...LON 3388 8409 3383 8390 3355 8396 3369 8426
TIME...MOT...LOC 2248Z 017DEG 6KT 3380 8406Thunderstorm Wind, Rockdale
- When
- May 29, 6:30 PM EST to 6:45 PM EST
- Where
- Rockdale County, 0.27 mi N of Richardson to 4.44 mi ENE of Velta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 33.584, -84.129
The Rockdale County 911 center reported trees blown down on Union Church Road, Smyrna Road and on Fairview Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, May 29 to 31, 20161 death · $747,000 · 2 in hail · 33 events
- Hail and Heavy Rain in Nebraska, May 29, 2016$535,000 · 1.75 in hail · 21 events
- Hail in Kansas, May 29, 2016$545,000 · 1.75 in hail · 3 events
- Flash Flooding and Hail in Oklahoma, May 29, 20161 injured · $95,000 · 2.75 in hail · 14 events
- Flash Flood and Damaging Winds in New York, May 29, 2016$133,000 · 50 kt wind · 7 events
- Flash Flooding in New York, May 29, 2016$100,000 · 2 events
- Flash Flood and Flooding in Ohio, May 29 to 30, 2016$63,000 · 50 kt wind · 9 events
- Damaging Wind in Florida, May 29, 2016$50,000 · 1 event
- Flash Flooding and Hail in Texas, May 29, 20162.75 in hail · 30 events
- Flash Flood and Lightning Strike in North Carolina, May 29, 20161 injured · $25,000 · 2 events
- Damaging Wind in Kentucky, May 29, 2016$38,000 · 65 kt wind · 1 event
- Dust Storm and Hail in Texas, May 29 to 30, 2016$21,000 · 2.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634254.